Alert archive / Montana / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Aug 28, 2014, 10:39 PM MDT for Phillips County, Valley County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2014, 10:39 PM MDT (04:39 UTC)
- Expired
- Aug 29, 2014, 1:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 46 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2707 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
772
WGUS55 KGGW 290439
FFWGGW
MTC071-105-290745-
/O.NEW.KGGW.FF.W.0004.140829T0439Z-140829T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1039 PM MDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
* UNTIL 145 AM MDT.
* AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE...
SACO.
HINSDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4844 10743 4852 10735 4851 10698 4840 10684
4827 10691 4833 10717
$$
MICKELSON
WEATHER.GOV/GLASGOW1 follow-up statement
473
WGUS75 KGGW 290719
FFSGGW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
119 AM MDT FRI AUG 29 2014
MTC071-105-290726-
/O.CAN.KGGW.FF.W.0004.000000T0000Z-140829T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS-VALLEY-
119 AM MDT FRI AUG 29 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN VALLEY AND
EASTERN PHILLIPS COUNTIES...
THUNDERSTORMS AND HEAVY RAIN FROM LATE THURSDAY NIGHT HAVE
DIMINISHED AND MOVED EAST OF THE FLOOD AREA AND NO LONGER POSE A
THREAT FOR FLASH FLOODING. SCATTERED LIGHT RAIN SHOWERS WILL STILL
BE POSSIBLE THROUGH THE EARLY MORNING HOURS TODAY.
LAT...LON 4844 10743 4852 10735 4851 10698 4840 10684
4827 10691 4833 10717
$$
MICKELSON
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 7:54 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 28, 7:54 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 754 PM MDT THU AUG 28 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... SENT AN EARLY UPDATE TO THE FORECAST TONIGHT AS STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING THE CWA FROM THE NORTHWEST. THESE STORMS ARE SUSTAINED AND SUPPORTED BY THE LEADING COLD FRONT DESCENDING FROM THE CANADIAN ROCKIES. COMMUNICATION FROM THE CANADIAN STORM PREDICTION CENTER INDICATES THAT THE LEADING SUPERCELL IS IN FACE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. UPDATED THE GRIDS INTO 3-HOURLY SECTIONS TO ACCOUNT FOR THE SPEED OF THESE STORMS AND TO INCLUDE SEVERE WORDING. EXPECT THE SEVERITY TO DIMINISH AFTER MIDNIGHT AS A LESS-FAVORABLE SHEAR PROFILE IS FOUND NEAR AND SOUTH OF THE MISSOURI RIVER. BMICKELSON PREVIOUS SHORT TERM DISCUSSION...UPPER FLOW IS RATHER PROGRESSIVE WITH A COUPLE OF DISTURBANCES MOVING THROUGH DURING THIS PERIOD. THE FIRST ONE WILL MOVE THROUGH TONIGHT BRINGING SHOWERS/ISOLATED THUNDERSTORMS. UPPER LEVEL VORT MAX COMBINED WITH LOW-LEVEL INSTABILITY SHOULD GIVE AT LEAST SCATTERED PRECIPITATION TO MOST AREAS TONIGHT. A SHORTWAVE RIDGE MOVES ACROSS THE AREA FRIDAY WITH AN UPPER TROUGH MOVING INTO THE PACIFIC NW. THIS TROUGH WILL THEN MOVE INTO THE AREA SATURDAY AND WORK IN TANDEM WITH A SURFACE TROUGH. AGAIN...UPPER LEVEL ENERGY WILL WORK WITH LOW-LEVEL INSTABILITY TO BRING A RAPID INCREASE IN SHOWERS/TSTORMS FROM THE WEST/SOUTHWEST. THIS DISTURBANCE SHOULD HAVE A BIT BETTER COVERAGE WITH THE NE ZONES LIKELY TO RECEIVE THE MOST QPF (WHERE THEY TAP INTO DEEPER INSTABILITY). TEMPERATURES WILL BE COOLER FRIDAY AS A COLD FRONT DROPS SOUTH INTO THE CWA TONIGHT. CLOUDS AND RAIN SHOWERS WILL KEEP A LID ON TEMPERATURES SATURDAY DESPITE HIGHER THICKNESSES. TFJ .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... FEW CHANGES WERE NECESSARY AS THE 28/12Z GUIDANCE IS PRETTY MUCH IN LINE WITH THE 28/00Z SUITE. WILL EXPECT A BROAD TROUGH ACROSS THE WESTERN U.S. OVER THE LATTER HALF OF WEEKEND TO GRADUALLY FLATTEN AND LIFT INTO EASTERN CANADA DURING THE UPCOMING WEEK. THIS TROUGH WILL PROVIDE DYNAMIC SUPPORT FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST MONTANA THROUGH SUNDAY ALONG WITH TEMPERATURES BELOW SEASONAL NORMALS. AS THE TROUGH TRANSLATES OUT OF THE REGION THERE MAY BE A SLOW UPTREND IN TEMPERATURES. MALIAWCO PREVIOUS LONG TERM DISCUSSION... BROAD TROF OVER THE WESTERN STATES THIS WEEKEND EXPECTED TO FLATTEN AS IT LIFTS TOWARD EASTERN CANADA NEXT WEEK AND ANOTHER TROF DIGS TOWARD THE PACIFIC NORTHWEST. UPPER FLOW OVER MONTANA WILL THUS GRADUALLY BACK FROM NORTHWEST EARLY IN THE WEEK TO SOUTHWEST BY THE END OF THE FORECAST PERIOD. LINGERING SHOWERS OR THUNDERSTORMS EXPECTED AT THE BEGINNING OF THE PERIOD AS THE UPPER TROF MOVES FROM THE NORTHERN ROCKIES INTO THE PLAINS. MUCH COOLER AIR UNDER THE TROF WILL RESULT IN MAX TEMPERATURES OF 5 TO 15 DEGREES BELOW NORMAL FOR SUNDAY AND MONDAY. AS THE UPPER FLOW BACKS TEMPERATURES WILL WARM...RETURNING TO NEAR NORMAL VALUES BY WEDNESDAY. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT. EXPECT CIGS TO LOWER TO ABOUT 8000 FT BY FRIDAY MORNING. SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM COULD TEMPORARILY RESTRICT VISIBILITIES BUT CONFIDENCE IS LOW FOR ANY SPECIFIC TAF SITE. WEST WINDS AROUND 10 KTS WILL SHIFT NORTH OVERNIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. MALIAWCO && .HYDROLOGY... FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER MILK RIVER AND BEAVER CREEK IN EASTERN PHILLIPS AND WESTERN VALLEY COUNTY. GAUGES THAT ARE STILL RISING ARE THE MILK RIVER AT TAMPICO AND THE BEAVER CREEK SOUTH OF SACO. THE AREAL FLOOD WARNING FOR THE BEAVER CREEK WAS EXTENDED UNTIL 245 PM FRIDAY AS THE GAUGE SOUTH OF SACO HAS RECENTLY CRESTED AND FLOODING CONTINUES TO BE REPORTED. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 28, 7:48 PM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 748 PM MDT THU AUG 28 2014 MTZ016>018-020>023-059>061-291200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 748 PM MDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL FOLLOW A COLD FRONT ACROSS NORTHEAST MONTANA FROM THE CANADIAN ROCKIES TONIGHT. SOME OF THE STRONGER STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS OVER PHILLIPS AND VALLEY COUNTIES. AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST MONTANA. RIVER FLOOD WARNINGS ARE IN EFFECT FOR BEAVER CREEK NEAR HINSDALE AND THE MILK RIVER AT TAMPICO...GLASGOW...AND NASHUA. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE BEAVER CREEK UPSTREAM OF HINSDALE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED CONTINUE ALONG THE MILK RIVER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 28, 8:50 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT THU AUG 28 2014
MTZ016-059-290345-
PHILLIPS-
850 PM MDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 945 PM MDT.
AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT OF MORGAN TO
FORT BELKNAP...AND MOVING EAST AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
LORING...
WHITEWATER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4901 10718 4842 10739 4860 10833 4874 10833
4875 10831 4875 10827 4891 10827 4892 10825
4900 10825 4901 10824
TIME...MOT...LOC 0250Z 289DEG 47KT 4896 10776 4849 10862
MICKELSON
WEATHER.GOV/GLASGOWLocal storm report, Aug 28, 9:27 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 28 N DODSON 48.80N 108.24W
08/28/2014 E1.75 INCH PHILLIPS MT PUBLIC
HAIL MIXED WITH HEAVY RAIN.
&&
CAMPBELLSpecial weather statement, Aug 28, 9:48 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 948 PM MDT THU AUG 28 2014 MTZ016-017-059-290445- PHILLIPS-VALLEY- 948 PM MDT THU AUG 28 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN VALLEY COUNTY IN NORTHEAST MONTANA... EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 1045 PM MDT. AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF MALTA...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... SACO... HINSDALE... TAMPICO... LAT...LON 4852 10663 4810 10698 4847 10792 4861 10778 TIME...MOT...LOC 0348Z 284DEG 35KT 4847 10761 MICKELSON WEATHER.GOV/GLASGOW
Special weather statement, Aug 28, 9:51 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
951 PM MDT THU AUG 28 2014
MTZ016-290445-
PHILLIPS-
951 PM MDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 1045 PM MDT.
AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF DODSON...MOVING EAST AT 40
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
PHILLIPS...
LAT...LON 4823 10842 4831 10842 4835 10841 4827 10748
4783 10779 4804 10820 4810 10820 4810 10832
4816 10845 4822 10845
TIME...MOT...LOC 0351Z 284DEG 35KT 4826 10841
MICKELSON
WEATHER.GOV/GLASGOWSpecial weather statement, Aug 28, 10:33 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1033 PM MDT THU AUG 28 2014
MTZ017-020-022-023-061-290530-
GARFIELD-MCCONE-ROOSEVELT-VALLEY-
1033 PM MDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 1130 PM MDT.
AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF SAINT MARIE TO 6 MILES SOUTHWEST OF GLASGOW TO 25 MILES WEST OF
THE PINES RECREATION AREA...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
GLASGOW...
SAINT MARIE...
DUCK CREEK FISHING... DUCK CREEK REC AREA... FORT PECK AND
NASHUA...
THE PINES REC AREA AND THE PINES RECREATION AREA...
FRAZER...
LUSTRE AND ROCK CREEK REC AREA...
LAT...LON 4848 10575 4788 10588 4754 10668 4805 10722
4872 10677
TIME...MOT...LOC 0434Z 294DEG 35KT 4864 10667 4814 10672
4795 10709
MICKELSON
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:50 PM MDT | Special Weather Statement | GGW | Phillips | 55 min |
| Aug 28, 8:59 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 35 min |
| Aug 28, 9:48 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| Aug 28, 9:51 PM MDT | Special Weather Statement | GGW | Phillips | 54 min |
| Aug 28, 10:13 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 47 min |
| Aug 28, 10:33 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| Aug 28, 10:45 PM MDT | Special Weather Statement | GGW | Garfield | 60 min |
| Aug 28, 11:13 PM MDT | Special Weather Statement | GGW | Daniels, Garfield, McCone | 62 min |
| Aug 29, 12:08 AM MDT | Special Weather Statement | GGW | Dawson, McCone, Richland | 52 min |
Nearby
Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.